Alert archive / Kansas / Tornado Warnings in 2009
Tornado Warning 22, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at Jul 3, 2009, 8:47 PM CDT for Dickinson County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 3, 2009, 8:47 PM CDT (01:47 UTC)
- Expired
- Jul 3, 2009, 9:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Dickinson County, KS
The radar
The Topeka radar (KTWX), 95 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 3, 8:50 PM CDT | TSTM WND GST 55 | 2 W Abilene, KS | |
| Jul 3, 8:53 PM CDT | TSTM WND GST 80 | Solomon, KS | DELAYED REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 4:59 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 969 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 252 m²/s²
- 0-3 km storm-relative helicity
- 458 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 040147
TORTOP
KSC041-040215-
/O.NEW.KTOP.TO.W.0022.090704T0147Z-090704T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
847 PM CDT FRI JUL 3 2009
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
WEST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS...
* UNTIL 915 PM CDT
* AT 845 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 5 MILES WEST OF
SOLOMON...OR 11 MILES NORTHEAST OF SALINA...MOVING EAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
SOLOMON...
ABILENE...
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3894 9737 3900 9736 3901 9717 3882 9717
3883 9737 3891 9737 3892 9739 3893 9739
TIME...MOT...LOC 0147Z 268DEG 22KT 3891 9744
$$
KONOP1 follow-up statement
000
WWUS53 KTOP 040155
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
855 PM CDT FRI JUL 3 2009
KSC041-040215-
/O.CON.KTOP.TO.W.0022.000000T0000Z-090704T0215Z/
DICKINSON-
855 PM CDT FRI JUL 3 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR WEST
CENTRAL DICKINSON COUNTY...
AT 854 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM THAT MAY BE PRODUCING A TORNADO.
THIS STORM WAS LOCATED NEAR SOLOMON...OR 9 MILES WEST OF
ABILENE...MOVING EAST AT 25 MPH.
AT 849 PM A STORM CHASER REPORTED A BRIEF TORNADO SOUTHWEST OF
SOLOMON.
LOCATIONS IMPACTED INCLUDE...
SOLOMON AND ABILENE.
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 266 AND 277.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
&&
LAT...LON 3894 9737 3900 9736 3901 9717 3882 9717
3883 9737 3891 9737 3892 9739 3893 9739
TIME...MOT...LOC 0154Z 268DEG 22KT 3891 9739
$$
KONOPWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 3, 6:38 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 3, 6:38 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 638 PM CDT FRI JUL 3 2009 .UPDATE... UPDATED FOR 00Z AVIATION. && .DISCUSSION... SEE PREVIOUS DISCUSSION. && .AVIATION... COMPLEX OF STORMS MAIN IMPACT TO TAF SITES NEXT 12-18 HOURS. AREA OF STORMS TO MOVE SLOWLY EAST AND WILL CARRY TEMPO GROUPS AT THIS TIME AND UPGRADE AS NEEDED. WINDS MAY BE STRONG AS THE STORMS PASS. EARLY MORNING HOURS SHOULD BRING FRONTAL PASSAGE ALONG WITH NORTH WINDS AND MID CLOUDS. 67 && .PREV DISCUSSION... /ISSUED 316 PM CDT FRI JUL 3 2009/ DISCUSSION... ELEVATED SHOWERS AND ISOLATED THUNDERSTORMS OVER BROWN COUNTY SHOULD MOVE EAST OF THE CWA BY 20Z. THIS AFTERNOON...A SURFACE TROUGH WAS DEEPENING ACROSS WEST CENTRAL KS...SOUTHWEST ACROSS SOUTHEAST CO...THEN SOUTHWARD ACROSS EASTERN NM. A SFC WARM FRONT EXTENDED FROM THE SFC TROUGH...NORTHEAST OF HLC SOUTHEAST ACROSS THE SOUTHWEST COUNTIES OF THE CWA INTO SOUTHEAST KS. AN EML HAS OVER SPREAD THE CWA...THUS SFC BASED STORMS SHOULD NOT DEVELOP THROUGH THE REMAINDER OF THE AFTERNOON HOURS ACROSS THE CWA. ACROSS SOUTHWEST AND WEST CENTRAL KS...SFC TEMPS HAVE WARMED INTO THE MID 90S...WITHIN A DEGREE OR TWO OF CONVECTIVE TEMPS. THERE SHOULD BE ENOUGH SFC CONVERGENCE FOR THUNDERSTORMS TO DEVELOP ACROSS SOUTHWEST AND WEST CENTRAL KS THROUGH THE LATE AFTERNOON AND EARLY EVENING HOURS. THESE STORMS WILL INITIALLY BE HIGH BASED WITH TEMPERATURE AND DEW POINT TEMPERATURE DEPRESSIONS OF 30 TO 40 DEGREES. SOME OF THESE STORMS WILL MOVE EAST INTO THE WESTERN COUNTIES OF THE CWA LATER THIS EVENING. AS THE STORMS ACROSS WEST CENTRAL KS MOVE EAST AND ENCOUNTER DEEPER MOISTURE THEY MAY INTENSIFY GIVEN SFC BASED CAPES OF 2,000 TO 2500 J/KG ACROSS CENTRAL AND NORTH CENTRAL KS. THE SPC MODIFIED RUC MODEL SHOWED GOOD VERTICAL WINDSHEAR ACROSS NORTH CENTRAL KS WITH 0-3KM SRH OF 300 TO 400 J/KG AND 0-1KM SRH OF AROUND 200 J/KG. ANY STORM MOVING INTO NORTH CENTRAL KS LATER THIS EVENING MAY INTENSIFY INTO A SUPERCELL THUNDERSTORM. HOWEVER...IF THE STORMS DEVELOP INTO A LINE OR COMPLEX ACROSS WEST CENTRAL KS EARLY THIS EVENING...THEN WIND AND LARGE HAIL WILL BE THE PRIMARY HAZARD. EVENTUALLY A LINE OR COMPLEX OF THUNDERSTORMS WILL DEVELOP AND MOVE EAST AND SOUTHEAST ACROSS THE REMAINDER OF THE CWA AFTER MIDNIGHT. THE STORMS WILL PROBABLY WEAKEN AFTER MIDNIGHT AS THEY MOVE THROUGH EAST CENTRAL KANSAS. A 5H TROUGH WILL DIG SOUTHEAST ACROSS THE CENTRAL PLAINS TONIGHT CAUSING A SFC COLD FRONT TO PUSH SOUTHEAST ACROSS THE CWA DURING THE MORNING HOURS OF SATURDAY. THE SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL SHIFT SOUTHEAST OF THE CWA DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. A FEW ISOLATED SHOWERS MAY DEVELOP NORTH OF THE FRONT ACROSS THE EASTERN CWA DURING THE AFTERNOON BUT SHOULD DISSIPATE BY EVENING AS LOW-LEVEL CAA DEEPENS THE COOLER AND DRIER AIRMASS ACROSS THE CWA. HIGHS WILL RANGE FROM THE UPPER 70S TO AROUND 80 ACROSS THE NORTHERN COUNTIES WITH LOWER TO MID 80S ACROSS THE REMAINDER OF THE CWA. NORTH WINDS WILL INCREASE TO 15 TO 20 MPH WITH GUSTS OF 25 MPH DURING THE AFTERNOON HOURS BUT SHOULD DIMINISH DURING THE AFTERNOON HOURS. GARGAN SATURDAY NIGHT AND SUNDAY HIGH PRESSURE WILL BUILD INTO THE CENTRAL PLAINS WITH NORTHWEST FLOW IN THE MID LEVELS CONTINUING AS A RIDGE REMAINS OVER THE ROCKIES. SOME DRIER AIR WILL WORK IS WAY INTO THE REGION AND GRADUALLY CLEAR SKIES. INDEPENDENCE EVENING LOOKING DRY ACROSS THE CWA WITH SUBSIDENCE THROUGH THE EVENING AND OVERNIGHT. LOWS SUNDAY MORNING WILL BE IN THE LOW TO MID 60S. SUNDAY NIGHT AND MONDAY THE NAM AND THE GFS HINT OF A WAVE MOVING SOUTHEAST OUT OF MONTANA SUNDAY NIGHT. MOISTURE TRANSPORT WILL BE ORIENTATED INTO THE HIGH PLAINS IN SOUTHEASTERLY UPSLOPE. FURTHER EAST LOW TO MID LEVEL FLOW IS WEAK AND MOISTURE IS LOWER. CORFIDI VECTORS SUGGEST A SOUTH SOUTHEAST STORM MOVEMENT SUNDAY NIGHT INTO THE MOISTURE...THEN BECOME MORE SOUTHEAST TOWARD 12Z MONDAY. IF STORMS ARE ABLE TO HOLD TOGETHER COULD SEE SOME SHOWERS LATE SUNDAY NIGHT OR MONDAY MORNING IN NORTH CENTRAL KANSAS. WILL LEAVE OUT FOR NOW AND SEE IF FUTURE MODEL RUNS PICK UP ON THE WAVE. THE GFS LOOKS TO SUFFER FROM SOME CONVECTIVE FEEDBACK ACROSS NEBRASKA WHILE THE NAM IS MUCH WEAKER. THE 12Z ECMWF KEEPS THE CWA DRY DURING THIS PERIOD. FOR TUESDAY THROUGH FRIDAY MODELS CONTINUE IN AGREEMENT WITH THE BUILDING OF THE RIDGE INTO THE CENTRAL PLAINS. TEMPERATURES WILL CONTINUE TO WARM EACH DAY WITH AREAS IN CENTRAL KANSAS AROUND THE CENTURY MARK BY THURSDAY AND FRIDAY. ALSO LATER IN THE WEEK THE SURFACE DEW POINTS INCREASE INTO THE UPPER 60S TO LOW 70S WHICH COMBINED WITH THE HIGHS IN THE 90S TO NEAR 100 WILL YIELD HEAT INDICES AROUND 105 BY WEEKS END. WAVES MOVING AROUND THE UPPER HIGH WILL STAY WELL TO THE WEST AND NORTH OF THE CWA DURING THIS PERIOD. LOOKS LIKE THE HOT SUMMER WEATHER IS COMING BACK. 53 && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 3, 3:44 PM CDT, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT FRI JUL 3 2009 KSZ008>012-020>024-026-034>040-054>056-058-059-042045- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 344 PM CDT FRI JUL 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG A COLD FRONT LATE THIS AFTERNOON INTO TONIGHT. THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF NORTH CENTRAL AND NORTHEAST KANSAS. THE PRIMARY HAZARDS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE THIS EVENING OVER FAR NORTHERN SECTIONS OF THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A FEW LINGERING THUNDERSTORMS WILL BE POSSIBLE SATURDAY MORNING...THEN MAINLY ACROSS EAST CENTRAL KANSAS IN THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED THIS AFTERNOON AND THIS EVENING.
In the hours before
Special weather statement, Jul 3, 6:29 PM CDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 629 PM CDT FRI JUL 3 2009 KSZ008-040000- REPUBLIC- 629 PM CDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ALERT FOR REPUBLIC COUNTY... THROUGH 700 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH ACROSS PORTIONS OF SOUTHEAST REPUBLIC COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE AGENDA AND CUBA. A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.
Local storm report, Jul 3, 6:37 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
637 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0624 PM TSTM WND GST 4 ESE CONCORDIA 39.55N 97.59W
07/03/2009 E60 MPH CLOUD KS TRAINED SPOTTER
&&
JWSpecial weather statement, Jul 3, 7:34 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 734 PM CDT FRI JUL 3 2009 KSZ034-040100- OTTAWA- 734 PM CDT FRI JUL 3 2009 ...SIGNIFICANT WEATHER ALERT FOR OTTAWA COUNTY... THROUGH 800 PM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 25 MPH ACROSS SOUTHWEST AND SOUTH CENTRAL OTTAWA COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CULVER...MINNEAPOLIS...WELLS AND BENNINGTON. A TORNADO WATCH IS ALSO IN EFFECT.
Local storm report, Jul 3, 8:04 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
804 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM FUNNEL CLOUD 4 W BENNINGTON 39.03N 97.67W
07/03/2009 OTTAWA KS LAW ENFORCEMENT
140TH AND K18 HWY
&&
JLLocal storm report, Jul 3, 8:32 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM HAIL 7 ENE BENNINGTON 39.07N 97.47W
07/03/2009 E0.88 INCH OTTAWA KS TRAINED SPOTTER
&&
JLLocal storm report, Jul 3, 8:36 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
836 PM CDT FRI JUL 03 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM TSTM WND GST 7 ENE BENNINGTON 39.07N 97.47W
07/03/2009 E50 MPH OTTAWA KS TRAINED SPOTTER
&&
JLThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 7:41 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 49 min |
| Jul 3, 7:46 PM CDT | Tornado Warning | TOP | Ottawa | 44 min |
| Jul 3, 8:19 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 41 min |
| Jul 3, 9:05 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary | 25 min |
| Jul 3, 9:11 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 24 min |
| Jul 3, 9:19 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley | 41 min |
| Jul 3, 10:59 PM CDT | Areal Flood Advisory | TOP | Ottawa | 2 hr |
| Jul 4, 12:31 AM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 3 hr |
Nearby
Tornado Warnings in Kansas, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.